Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Charleston, WV

August 29, 2005Lewis County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 29, 2005, 6:16 PM EDT for Lewis County, West Virginia. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 6:16 PM EDT (22:16 UTC)
Expired
Aug 29, 2005, 8:15 PM EDT
In force
119 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 128 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:24 PM EDTFLASH FLOOD12 W Weston, WV4 TO 5 FEET WATER ON ROUTE 33 ALONG LEADING CREEK IN THE PICKLE STREET COUMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 292218
FFWRLX
WVC041-300015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN WEST VIRGINIA

* UNTIL 815 PM EDT.

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND   
AUTOMATED RAIN GAUGES REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS 
THE WARNED AREA. RAINFALL OF UP TO 3.5 INCHES HAS FALLEN ACROSS 
LEWIS COUNTY. 

* ALTHOUGH THE HEAVY RAIN WILL SOON MOVE OUT OF THE AREA...RUNOFF 
FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3910 8031 3899 8034 3896 8032 3884 8041
      3873 8041 3874 8045 3877 8044 3880 8048
      3883 8047 3886 8053 3887 8058 3903 8072
      3909 8072 3916 8059

$$

25
1 follow-up statement
000 
WGUS71 KRLX 300011
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT MON AUG 29 2005

WVC041-300021-
LEWIS WV-
811 PM EDT MON AUG 29 2005

...THE FLASH FLOOD WARNING FOR LEWIS COUNTY EXPIRES AT 815 PM EDT...

HEAVY RAIN HAS MOVED OUT OF THE REGION...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT IS BEING ALLOWED TO EXPIRE. 

MOTORIST SHOULD CONTINUE TO USE EXTREME CAUTION...AS WATER OR DEBRIS 
MAY STILL BE ON SOME ROADWAYS OR ROADWAYS MAY BE WASHED OUT. 

A FLOOD WATCH REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. WITH THE 
GROUND ALREADY SATURATED...THE REMAINS OF KATRINA COULD CAUSE 
ADDITIONAL FLOODING. 

LAT...LON 3910 8031 3899 8034 3896 8032 3884 8041
      3873 8041 3874 8045 3877 8044 3880 8048
      3883 8047 3886 8053 3887 8058 3903 8072
      3909 8072 3916 8059

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:06 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 3:06 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON AUG 29 2005

.SHORT TERM (REST OF TONIGHT)...

A CONVERGENCE BOUNDARY AT 850 MB IS PROVIDING A FOCUSING MECHANISM
FOR SHOWER ACTIVITY ACROSS THE REGION AS A NORTHERN STREAM SHORTWAVE
MOVING ACROSS THE OHIO VALLEY COMBINES WITH THE TROPICAL MOISTURE
SURGING NORTHWARD AHEAD OF KATRINA.  THIS IS PRODUCING SOME VERY
HEAVY RAIN FALL IN SPOTS.  MUCH OF THE GROUND ACROSS THE REGION HAS
BECOME SATURATED AND MUCH OF THE RAIN IS NOW FLOWING INTO STREAMS
AND CREEKS.  THIS MAY CAUSE SOME FLOODING THIS EVENING AND TONIGHT
SO A FLOOD WATCH HAS BEEN ISSUED.  THIS IS ALL WELL IN ADVANCE OF
KATRINA WHICH WILL ONLY SERVE TO BRING MORE RAIN NORTHWARD.  FOR
TEMPERATURES HAVE GONE ABOVE THE GUIDANCE BASED ON THE LOW 70S DEW
POINTS ALONG WITH THE PERSISTENCE FORECAST FROM LAST NIGHTS LOWS AS
THE ENVIRONMENT IS ONLY MOISTENING.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...

BEEN RATHER BUSY TODAY...KATRINA IS EXPECTED TO MOVE UP INTO CENTRAL
OHIO TOMORROW AND INTO WEDNESDAY.  FIGURING WITH THAT TRACK THROUGH
CENTRAL OHIO. THE BEST CHC FOR VERY HEAVY RAIN WILL BE ALONG THE
OHIO RIVER AND POINTS WEST.  STILL THINKING ANY RAINBANDS COULD
CAUSE PROBLEMS ELSEWHERE WITH RAIN FROM THIS AFTERNOON AND TONIGHT.
AFTER KATRINA EXITS ON WEDNESDAY INTO THURSDAY WX WILL IMPROVE AND
DRY AND PLEASANT WX IS EXPECTED THE REST OF THE FORECAST PD.  WENT
CAT POPS FOR TUE INTO WED AND PUT GUSTS BETWEEN 20-30 MAILY FOR TUE
AFTERNOON WITH RAIN BANDS.   TEMPS ON TRACK.

&&

.PREVIOUS DISCUSSION...
(ISSUED 154 PM EDT MON AUG 29 2005)

AVIATION...

SOUTHERLY INFLOW AHEAD OF KATRINA IS BRINGING MOISTURE NORTHWARD
INTO THE REGION. A WEAK STATIONARY FRONT AT THE SURFACE AND 850
CONVERGENCE BOUNDARY ALONG THE OHIO RIVER IS ACTING AS A FOCUSING
MECHANISM FOR RAIN SHOWERS WITH IFR TO OCCASIONALLY LIFR
CONDITIONS. THESE SHOWERS SHOULD CONTINUE FOR THIS AFTERNOON
THROUGH THE EARLY EVENING HOURS AS A SHORTWAVE ROTATES AROUND THE
UPPER TROUGH OVER THE GREAT LAKE STATES. THIS SHOULD ALLOW FOR
SOME BREAK IN THE SHOWERS UNTIL THE NEXT BAND OF SHOWERS COMES
NORTHWARD TUESDAY MORNING. THE EASTERN SITES HAVE THE BEST CHANCE
FOR SEEING VFR CONDITIONS EARLY AS THE CEILING IS ABOVE 12000 FT
AND VISIBILITIES SHOULD BE IMPROVING AT BKW. IN THE WEST...HTS/PKB
WILL REMAIN MVFR TO IFR MOST OF THE PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 1122 AM EDT MON AUG 29 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

INVERTED SURFACE TROUGH AND 850 MB CONVERGENCE BOUNDARY ARE NOW
SITTING OVER THE OHIO RIVER AND EASTERN OHIO. AS KATRINA BEGINS TO
APPROACH...THE FLOW ALOFT IS BEGINNING TO INCREASE OUT OF THE
SOUTH. AS THIS FLOW CONVERGES WITH THESE BOUNDARIES...AREAS OF
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. THUS HAVE
INCREASED THE POPS THIS AFTERNOON WEST OF THE OHIO RIVER AND ALSO
ACROSS SOUTHERN WV. REMAINDER OF THE FORECAST STILL LOOKS TO BE ON
TRACK...BUT WILL BE LOOKING AT NEW MODELS TO DEAL WITH TRACK OF
KATRINA AND A FLOOD WATCH MAY BE NECESSARY FOR PARTS OF THE AREA.

PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON AUG 29 2005)

LONG TERM (TONIGHT THROUGH SUNDAY)...

KATRINA REMAINS THE TOTAL FOCUS ON OUR WEATHER THIS PERIOD. THE
OFFICIAL TRACK BRINGS KATRINA NORTHWARD THROUGH MISSISSIPPI INTO
WESTERN TENNESSEE TONIGHT...AND ACROSS CENTRAL KENTUCKY AND CENTRAL
OHIO TUESDAY INTO WEDNESDAY. THIS IS MORE IN LINE WITH THE FASTER
GFS MODEL RATHER THAN THE SLOWER MET MODEL...AND IS REASONABLE SINCE
TROPICAL SYSTEMS USUALLY DO NOT SLOW DOWN WHEN THEY BECOME EMBEDDED
IN SOUTHWEST FLOW ALOFT. DESPITE THE FASTER SOLUTION... TREMENDOUS
TROPICAL MOISTURE WILL BRING A THREAT OF FLOODING RAINS ALONG ITS
TRACK. MOST OF THE RAIN FOR OUR REGION WILL FALL TUESDAY INTO EARLY
WEDNESDAY...WITH THE GREATEST FLOOD POTENTIAL FOR OUR REGION BEING
ALONG AND WEST OF THE OHIO RIVER. IN ADDITION...SINCE WE WILL BE ON
EAST SIDE OF THE TRACK...THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS EXISTS WITH THIS SYSTEM ON TUESDAY. OF COURSE...AS
KATRINA MOVES INLAND THE WIND FIELD WILL WEAKEN...BUT SOME GUSTY
WINDS WILL BE STILL BE FELT TUESDAY IN THE SOUTHERLY FLOW AHEAD OF
IT. TEMPERATURES WILL BE NEAR NORMAL TUESDAY AND WEDNESDAY DESPITE
THE TROPICAL AIR...MAINLY DUE TO CLOUDS AND RAIN.

THE REMNANTS OF KATRINA WILL LIFT OUT LATER WEDNESDAY WITH DRIER AND
COOLER AIR AS HIGH PRESSURE BUILDS IN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL 8 PM
     WEDNESDAY.
OH...FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 8 PM
     WEDNESDAY.
KY...FLOOD WATCH FOR KYZ101>103-105 UNTIL 8 PM WEDNESDAY.
VA...FLOOD WATCH FOR VAZ003-004 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...ESS
LONG TERM...RPY
Hazardous weather outlook, Aug 29, 4:42 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT MON AUG 29 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND
NORTHEAST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMNANTS OF HURRICANE KATRINA WILL TRACK FROM THE GULF COAST INTO
THE TENNESSEE VALLEY BY TUESDAY MORNING AND THEN INTO THE OHIO VALLEY BY
WEDNESDAY. DEPENDING ON THE EXACT TRACK...HEAVY RAIN COULD FALL
ACROSS THE AREA...POSSIBLY LEADING TO WATER PROBLEMS. HOWEVER...AT
THIS TIME...THE EXACT TRACK IS STILL UNCERTAIN...AND ANY CHANGE
IN THE TRACK COULD GREATLY AFFECT THE TIMING...CHANCE...AND AMOUNT
OF RAINFALL.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE THREAT FOR ISOLATED
TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 29, 4:30 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLOOD            CAMDEN                  39.05N 80.57W
08/29/2005                   LEWIS              WV   PUBLIC
            STREAMS OVER ROADS OR BRIDGES.

&&
Local storm report, Aug 29, 4:49 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      SOUTH CHARLESTON        38.36N 81.71W
08/29/2005                   KANAWHA            WV   NWS EMPLOYEE

            WATER FLOWING ACROSS SMITH CREEK ROAD AND GREEN VIEW
            DRIVE IN SOUTH CHARLESTON-TORNADO AREA.

&&

JSH
Local storm report, Aug 29, 5:06 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
506 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FLOOD            WESTON                  39.04N 80.47W
08/29/2005                   LEWIS              WV   PUBLIC
            STREAMS OVER ROADS OR BRIDGES.

&&
Local storm report, Aug 29, 5:19 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      CHLOE                   38.68N 81.08W
08/29/2005                   CALHOUN            WV   LAW ENFORCEMENT

            ROUTE 16 CLOSED DUE TO WATER FLOWING ACROSS ROAD IN
            SOUTHERN CALHOUN COUNTY. ALSO WATER FLOWING ACROSS WALKER
            CREEK ROAD WITH WATER IN HOUSE.

&&

JSH
Local storm report, Aug 29, 5:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      13 WSW SUTTON           38.59N 80.93W
08/29/2005                   BRAXTON            WV   EMERGENCY MNGR

            WATER AROUND HOMES IN SERVIA WITH EVACUATIONS. ROADS
            COVERED AND BLOCKED.

&&

PMG
Local storm report, Aug 29, 5:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     DOWNBURST        LOST CREEK              39.16N 80.35W
08/29/2005                   HARRISON           WV   EMERGENCY MNGR

            WATER IN HOUSE NEAR LOST CREEK. FIRE DEPARTMENT WAS
            CALLED TO EVACUATE RESIDENTS.

&&

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:01 PM EDTFlash Flood WarningRLXCalhoun, Gilmer3 hr
Aug 29, 2:58 PM EDTFlash Flood WarningRLXPutnam3 hr
Aug 29, 3:17 PM EDTFlash Flood WarningRLXKanawha3 hr
Aug 29, 3:36 PM EDTFlash Flood WarningRLXLewis3 hr
Aug 29, 3:36 PM EDTFlash Flood WarningRLXLincoln3 hr
Aug 29, 3:42 PM EDTFlash Flood WarningRLXClay3 hr
Aug 29, 4:12 PM EDTFlash Flood WarningRLXBraxton3 hr
Aug 29, 4:31 PM EDTFlash Flood WarningRLXHarrison3 hr
Aug 29, 4:36 PM EDTFlash Flood WarningRLXCalhoun, Gilmer3 hr
Aug 29, 5:23 PM EDTFlash Flood WarningRLXRoane2 hr
Aug 29, 6:28 PM EDTFlash Flood WarningRLXClay2 hr

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.